High Wind, Guadalupe Mountains of Culberson County
- When
- April 22, 6:51 PM MST to April 23, 3:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
Strong mid level winds associated with a potent upper air trough imparted strong surface winds to the Guadalupe Mountains, Davis Mountains and portions of the southeast New Mexico plains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds associated with a potent upper air trough imparted strong surface winds to the Guadalupe Mountains, Davis Mountains and portions of the southeast New Mexico plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 22, 4:21 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT THU APR 22 2010
.DISCUSSION...
SEE 0Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MOSTLY VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS FOR ALL TAF
SITES. LIGHT RAIN SHOWERS WILL LIKELY AFFECT THE CNM...HOB AND PEQ
TERMINALS OVER THE NEXT FEW HOURS. RAIN AND THUNDERSTORMS ARE ALSO
POSSIBLE AT THE OTHER TAF SITES...ESPECIALLY THROUGH 6Z. WINDS AT
MOST TAF SITES WILL SHIFT TO A SOUTHWEST TO WEST DIRECTION WITHIN
THE NEXT FEW HOURS...WITH WIND SPEEDS REMAINING ABOVE 12 KNOTS AT
MOST SITES THROUGHOUT THE OVERNIGHT HOURS.
&&
.PREV DISCUSSION... /ISSUED 321 PM CDT THU APR 22 2010/
DISCUSSION...
AFTERNOON SURFACE OBSERVATIONS SHOW A RATHER DIFFUSE DRYLINE IN
PLACE ACROSS THE CENTRAL PERMIAN BASIN DOWN INTO THE LOWER TRANS
PECOS AND STOCKTON PLATEAU. FARTHER WEST...A PACIFIC COLD FRONT WAS
LOCATED NEAR THE TX/NM STATE LINE BACK INTO FAR WEST TEXAS.
THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE ALONG THE DRYLINE THIS
AFTERNOON...BUT A LACK OF SIGNIFICANT LIFT MAY KEEP CONVECTION MORE
ISOLATED IN NATURE. IF STORMS MANAGE TO FIRE THIS AFTERNOON...SEVERE
THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF THE DRYLINE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN. WE ALSO EXPECT SOME
SHOWER AND THUNDERSTORM ACTIVITY OVER SOUTHEAST NEW MEXICO THIS
AFTERNOON...BUT SEVERE ACTIVITY MAY BE LIMITED TO BRIEF WIND GUSTS
BENEATH HIGH-BASED STORMS. FOR THIS EVENING...CHANCES INCREASE FOR
SEVERE WEATHER ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS
AND POSSIBLE AS FAR SOUTH AS THE LOWER TRANS PECOS AND STOCKTON
PLATEAU. THE DRYLINE WILL STALL AND/OR RETREAT WESTWARD THIS EVENING
AS UPPER LEVEL SHORTWAVE ACTIVITY MOVES IN FROM THE WEST. THIS ALONG
WITH THE PACIFIC COLD FRONT MOVING THROUGH SHOULD BE ENOUGH TO
DEVELOP A LINE OF CONVECTION ACROSS THE ABOVE MENTIONED REGIONS. THE
AREA MOST FAVORED FOR SEVERE CONVECTION STILL APPEARS TO RESIDE
ALONG AND EAST OF A LAMESA TO BIG SPRING LINE. DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN CONCERN...BUT AS THE LOW-LEVEL FLOW BACKS
EARLY THIS EVENING...CONDITIONS APPEAR FAVORABLE FOR ISOLATED
TORNADOES...PARTICULARLY ACROSS THE WESTERN LOW ROLLING PLAINS.
THE OTHER AREA OF CONCERN FOR THIS AFTERNOON AND EVENING WILL BE
INCREASING WINDS ACROSS THE MOUNTAINS. A HIGH WIND EVENT APPEARS IN
THE OFFING FOR THE GUADALUPE AND DAVIS/APACHE MOUNTAINS FROM LATE
THIS AFTERNOON AND EARLY EVENING THROUGH TOMORROW AFTERNOON. THE
GUADALUPE MOUNTAINS MAY SEE THE HIGH WINDS A LITTLE EARLIER THAN THE
DAVIS/APACHE MOUNTAINS AS THE SURFACE GRADIENT APPEARS TO TIGHTEN
QUICKER FROM NORTH TO SOUTH TODAY. WE WILL START THE HIGH WIND
WARNING FOR THE GUADALUPES AT 22/21Z AND 23/00Z FOR THE DAVIS/APACHE
RANGE. STOUT 700MB WINDS OF 40-50KTS REMAIN INTACT THROUGH TONIGHT
INTO FRIDAY AFTERNOON...SO THE WARNING FOR BOTH MOUNTAIN RANGES WILL
CONTINUE UNTIL 24/00Z. IF THE LATEST GUIDANCE REMAINS CONSISTENT...
LATER SHIFTS MAY NEED TO EXTEND THE HIGH WIND WARNING INTO FRIDAY
EVENING AS THE 700MB WINDS MAY BE SLOW TO DECREASE WITH THE
MID-LEVEL TROUGH AXIS STILL TO OUR WEST. VERY WINDY CONDITIONS ARE
ALSO EXPECTED TO DEVELOP ACROSS THE VAN HORN CORRIDOR...PLAINS OF
SOUTHEAST NEW MEXICO AND UPPER TRANS PECOS FRIDAY AFTERNOON. THE
LATEST MOS GUIDANCE SUGGESTS WIND SPEEDS IN THE LOWER END OF THE
ADVISORY RANGE ARE LIKELY. WITH THIS IN MIND...WE WILL ISSUE A WIND
ADVISORY FOR THE ABOVE MENTIONED AREAS FRIDAY AFTERNOON
(23/18Z-24/00Z). FORECAST SOUNDINGS ALONG WITH FORECAST 850MB WIND
SPEEDS SUGGEST THE ADVISORY MAY NEED TO BE EXPANDED EAST AND LATER
SHIFTS MAY NEED TO CONSIDER THIS POSSIBILITY.
THE UPPER LEVEL TROUGH AXIS PASSES EAST OF THE AREA FRIDAY
NIGHT...LEAVING STOUT WEST TO NORTHWESTERLY FLOW IN IT/S WAKE.
ANOTHER WINDY DAY IS ON TAP FOR ALL AREAS ON SATURDAY AND WE WILL
NEED TO MONITOR FOR NEAR WARNING LEVEL WINDS ACROSS THE GUADALUPE
MOUNTAINS. THE FLOW ALOFT BEGINS TO EASE THIS WEEKEND INTO EARLY
NEXT WEEK BEFORE A WEAK UPPER TROUGH APPROACHES LATE MONDAY NIGHT.
WE EXPECT A RETURN OF LOW-LEVEL MOISTURE IN ADVANCE OF THIS
TROUGH...BUT GIVEN CURRENT DIFFERING SOLUTIONS AMONG THE MEDIUM
RANGE GUIDANCE...WE WILL HOLD OFF ON ADDING A MENTION OF
PRECIPITATION TO THE FORECAST AT THIS TIME. ANOTHER STRONG UPPER
LEVEL TROUGH TAKES AIM AT THE REGION NEXT WEEK...WHICH COULD BRING
INCREASING WINDS ALONG WITH A CHANCE OF PRECIPITATION TO THE REGION.
FIRE WEATHER...
WILL CONTINUE THE RED FLAG WARNING FOR THE MARFA PLATEAU...PRESIDIO
VALLEY AND BIG BEND UNTIL 9 PM CDT. LOOKING FOR AT LEAST LOCAL RED FLAG
CONDITIONS ESPECIALLY IN THE MARFA PLATEAU LATE THIS AFTERNOON AND
EARLY THIS EVENING AS THE DRYLINE SURGES EASTWARD. BY 02Z THE
BOUNDARY LAYER SHOULD BE COOLED SUFFICIENTLY FOR RH/S TO RISE
ABOVE 15 PERCENT AND 20 FOOT WINDS DECREASE TO LESS THAN 20 MPH.
RH RECOVERY TONIGHT WILL BE FAIR EXCEPT GOOD IN THE EXTREME NORTHEAST
PERMIAN BASIN.
ON FRIDAY 20 FOOT WEST TO SOUTHWEST WINDS WILL DRAMATICALLY INCREASE
WELL ABOVE 20 MPH ACROSS THE REGION BUT CONFIDENCE IS HIGH THAT
MINIMUM RH/S WILL REMAIN ABOVE 15 PERCENT.
SATURDAY WILL BE A CLOSE CALL AS 20 FOOT WEST TO NORTHWEST WINDS
INCREASE TO NEAR 20 MPH. MINIMUM RH/S FOR THE MOST PART WILL REMAIN
ABOVE 15 PERCENT...POSSIBLE EXCEPTIONS INCLUDE THE TRANS PECOS.
LATER SHIFTS WILL NEED TO MONITOR.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM NOON TO 6 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
TX...HIGH WIND WARNING UNTIL 6 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
HIGH WIND WARNING UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING
ZONES... DAVIS/APACHE MOUNTAINS AREA.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...MARFA PLATEAU...PRESIDIO VALLEY.
WIND ADVISORY FROM 1 PM TO 7 PM CDT FRIDAY FOR THE FOLLOWING
ZONES... REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR.
&&
80HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 249 PM CDT THU APR 22 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 249 PM CDT THU APR 22 2010 /149 PM MDT THU APR 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A DRYLINE WILL COLLIDE WITH A PACIFIC COLD FRONT THIS EVENING AND PRODUCE A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE PERMIAN BASIN. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING AND SOME OF THE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...BUT AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. LOCATIONS ALONG AND EAST OF A HOBBS TO KERMIT TO FORT STOCKTON TO SANDERSON LINE WILL HAVE THE GREATEST CHANCE OF SEEING SEVERE STORMS. NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE SOUTHEAST NEW MEXICO PLAINS. WARM...DRY AND WINDY CONDITIONS WILL PREVAIL OVER THE PRESIDIO VALLEY...MARFA PLATEAU AND BIG BEND REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. SINCE CONDITIONS WILL BE CONDUCIVE FOR RAPID FIRE GROWTH AND SPREAD... A RED FLAG WARNING WILL BE IN EFFECT FOR THESE AREAS UNTIL 9 PM CDT. STRONG WINDS ARE EXPECTED OVERNIGHT IN THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET. WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED FRIDAY IN THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 526 PM CDT THU APR 22 2010 TXZ046-047-051-052-222300- BORDEN-DAWSON-HOWARD-MARTIN- 526 PM CDT THU APR 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN MARTIN...NORTHWESTERN HOWARD...SOUTHEASTERN DAWSON AND SOUTHWESTERN BORDEN COUNTIES UNTIL 600 PM CDT... STRONG THUNDERSTORMS WERE LOCATED IN NORTHEASTERN MARTIN COUNTY AT 525 PM CDT...MOVING NORTHEAST AT 35 MPH. WINDS GUSTING TO 50 MPH AND NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS...CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 605 PM CDT THU APR 22 2010 TXZ046>048-051-052-222345- SCURRY-BORDEN-DAWSON-HOWARD-MARTIN- 605 PM CDT THU APR 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING BORDEN...EASTERN MARTIN...NORTHWESTERN HOWARD... NORTHWESTERN SCURRY AND SOUTHEASTERN DAWSON COUNTIES UNTIL 645 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES NORTH OF STANTON AT 605 PM CDT...MOVING NORTHEAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 646 PM CDT THU APR 22 2010 TXZ047-230030- BORDEN- 646 PM CDT THU APR 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING WESTERN BORDEN COUNTY UNTIL 730 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES SOUTHWEST OF GAIL AT 646 PM CDT...MOVING NORTH AT 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
709 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL GAIL 32.77N 101.45W
04/22/2010 E1.00 INCH BORDEN TX CO-OP OBSERVER
COOP OBSERVER IN GAIL REPORTED QUARTER HAIL THAT BEGAN
AROUND 646 PM AND ENDED ABOUT 651 PM.
&&
MSCHULDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
756 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 2 SW KNAPP 32.61N 101.15W
04/22/2010 E1.00 INCH SCURRY TX CO-OP OBSERVER
DIME TO QUARTER SIZE HAIL
&&
DAVID.HENNIGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 759 PM CDT THU APR 22 2010 TXZ045-046-230145- GAINES-DAWSON- 759 PM CDT THU APR 22 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL 845 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 5 MILES SOUTH OF ASHMORE AT 759 PM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
4 high wind. Local standard time, as filed.
The wind gusts during this time averaged 65 mph, although the strongest gust recorded was 76 mph at 1950 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222471, 222500, 222473, 224368.